Hail, Howell
- When
- March 11, 11:56 AM CST
- Where
- Howell County, West Plains
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.733, -91.850
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 11, 10:45 AM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1045 AM CST SAT MAR 11 2006 ...UPDATED DISCUSSION FOR THIS AFTERNOONS SEVERE WEATHER POTENTIAL... .DISCUSSION... SURFACE TROUGH/DRYLINE CURRENTLY EXTENDS SOUTH-SOUTHWESTWARD FROM A LOW PRESSURE SYSTEM OVER CENTRAL MINNESOTA ACROSS IOWA AND INTO NW MO AND SE KS. GUSTY SOUTHERLY WINDS CONTINUE TO ADVECT WARM AND INCREASINGLY MOIST AIRMASS NORTHWARD INTO THE CWA LATE THIS MORNING WHICH IS ALLOWING THE AIRMASS AHEAD OF THE DRYLINE TO BECOME INCREASINGLY UNSTABLE. 12Z KSGF SOUNDING DID SHOW THE PRESENCE OF A FAIRLY PRONOUNCED ELEVATED MIXED LAYER FROM 850-650MB...WHICH WILL CREATE A MODERATELY STRONG CAP THAT WILL NEED TO BE OVERCOME THIS AFTERNOON BEFORE CONVECTION CAN INITIATE. AS THE SURFACE LOW MOVES EAST OF OUR LONGITUDE THIS AFTERNOON LOOK FOR SURFACE WINDS TO BEGIN TO VEER MORE TO THE SOUTHWEST WHICH WILL REDUCE THE AMOUNT OF CONVERGENCE ALONG THE DRYLINE SOME. DESPITE THE LESS THAN STELLAR CONVERGENCE...WATER VAPOR IMAGERY SHOWS A FAIRLY WELL DEFINED SHORTWAVE MOVING ACROSS THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA WHICH COULD ACT TO ENHANCE SYNOPTIC SCALE LIFT THIS AFTERNOON WHICH IN CONJUNCTION WITH MODEST SURFACE CONVERGENCE COULD BE SUFFICIENT TO BREAK THE CAP. IF THE CAP DOES INDEED BREAK...THEN INSTABILITY AND SHEAR WOULD BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS...INCLUDING ISOLATED SUPERCELLS. LOW LEVEL WIND SHEAR IS NOT PROGGED TO BE ALL THAT IMPRESSIVE AS SURFACE WINDS VEER AROUND TO SSW/SW...WHICH COMBINED WITH ONLY MODERATELY FAVORABLE LCLS/DEWPOINT DEPRESSIONS MEANS THE THREAT OF TORNADOES THIS AFTERNOON WHILE NOT ZERO IS NOT PARTICULARLY HIGH EITHER. IF ANY SUPERCELL CAN SUSTAIN A SIGNIFICANTLY DEVIANT RIGHTWARD MOTION...THEN THAT WOULD ENHANCE SR INFLOW AND THE SUBSEQUENT TORNADO THREAT. UPDATED HWO HAS BEEN ISSUED. NOTE: THE NWS SGF WILL BE CONDUCTING A SHORT LIVE SEVERE WEATHER BRIEFING ON ALL NOAA WEATHER RADIO STATIONS THIS AFTERNOON AT 1 PM. IZZI/FOSTER && .PREV DISCUSSION... A COMPLEX OF THUNDERSTORMS DEVELOPED ALONG THE RED RIVER OF NORTH TEXAS LATE FRIDAY EVENING. THIS COMPLEX DEVELOPED FURTHER NORTHWARD ACROSS EASTERN OKLAHOMA...WESTERN ARKANSAS...AND INTO SOUTHERN MISSOURI AFTER MIDNIGHT AS THE LOW LEVEL JET INTENSIFIED AND MOISTURE ADVECTION INCREASED. ALTHOUGH THERE WAS ENOUGH INSTABILITY TO GENERATE SCATTERED THUNDERSTORMS ACROSS THE OZARKS...THE AMOUNT OF CAPE AND THE ELEVATED NATURE OF THE ACTIVITY KEPT THE SEVERE POTENTIAL AT A MINIMUM. HOWEVER...LATER TODAY AND ESPECIALLY ON SUNDAY...THE OVERALL THREAT OF SEVERE WEATHER INCREASES...ESPECIALLY ACROSS THE EASTERN OZARKS WHERE BETTER LOW LEVEL MOISTURE WILL RESIDE. SHORT TERM CONCERNS DEAL WITH ONGOING CONVECTION EARLY THIS MORNING...AND MORE DEVELOPMENT OF CONVECTION LATER THIS AFTERNOON AS A WEAK COLD FRONT BRUSHES OUR NORTHERN FORECAST AREA. GREATEST MOISTURE ADVECTION AND JET ENERGY WILL RAPIDLY LIFT NORTHEAST ACROSS EASTERN MISSOURI AND WESTERN ILLINOIS BY SUNRISE. EXPECT A FEW STORMS TO LINGER AROUND THE WEST PLAINS AND SALEM AREAS AS A COMPLEX EAST OF FORT SMITH ARKANSAS MOVES RAPIDLY NORTHEAST TOWARD SOUTHEAST MISSOURI. LIMITED INSTABILITY AND THE ELEVATED CORE OF THE THUNDERSTORMS SHOULD PRECLUDE ANY SEVERE THUNDERSTORMS ACROSS THIS AREA DURING THE MORNING HOURS. AFTER MID MORNING...OUR ATTENTION WILL BE FOCUS ON A WEAK COLD FRONT THAT IS EXPECTED TO MOVE INTO OUR FAR NORTHWEST FORECAST AREA DURING THE EVENING. ALONG AND AHEAD OF THIS FRONT...INSTABILITY WILL INCREASE ALONG WITH A WEAKENING CAP. BOTH THE NAM/GFS DEVELOP A LINEAR LINE OF THUNDERSTORMS ALONG A CASSVILLE TO SPRINGFIELD TO WARSAW MISSOURI LINE DURING THE AFTERNOON...AND SPREAD THIS ACTIVITY RAPIDLY EASTWARD DURING THE EVENING HOURS. HAVE ALREADY INCREASED PERCENTAGES DUE TO THE PERSISTENT LOCATION AND MASS FIELDS BASED ON CURRENT MODEL TRENDS. LATER SHIFTS WILL NEED TO ADJUST POPS AND OVERALL QPF AS THE COMPLEX DEVELOPS. DUE TO THE AMOUNT OF SHEAR AND MODEST CAPE (AROUND 1000 J/KG DURING THE AFTERNOON) SEVERE WEATHER REMAINS FAVORABLE...WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS. SUNDAY ACTIVE WEATHER REMAINS UNCERTAIN...BUT THE DIFFERENCES BETWEEN THE NAM AND GFS HAVE DECREASED. BUT THERE REMAINS ENOUGH UNCERTAINTY TO KEEP EMERGENCY MANAGERS AND SPOTTERS ON STANDBY FOR THE SUNDAY AFTERNOON AND EVENING TIME PERIOD. THE MAIN DIFFERENCES NOW REMAIN ON WHERE THE DRY LINE WILL SET UP SUNDAY AFTERNOON WITH THE OLD FRONT BOUNDARY JUST NORTH OF OUR FORECAST AREA. THERE IS NO DOUBT THAT OUR FORECAST AREA WILL BE IN THE WARM SECTOR DURING THIS EVENT...HOWEVER...WHERE THE DRY LINE SETS UP WILL DETERMINE THE GREATEST SEVERE WEATHER THREAT AND OVERALL TORNADIC SUPERCELL FORMATION. GFS CONTINUES TO BE THE MOST AGGRESSIVE AND POTENT IN TERMS OF SEVERE WEATHER AND THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. SPC DAY 2 OUTLOOK HAS MOST OF OUR FORECAST AREA IN A MODERATE RISK OF SEVERE WEATHER. THEIR FORECAST EVEN HIGHLIGHTS LARGE LOW-LEVEL HODOGRAPHS BENEATH STRONG WEST/SOUTHWESTERLY UPPER FLOW...WHICH MEANS A FEW TORNADOES APPEAR LIKELY...SOME OF WHICH COULD BECOME STRONG. THE MORNING HWO WILL HIGHLIGHT THE OVERALL THREAT AND UNCERTAINTY BASED ON THE LATEST INFORMATION. MODEL TRENDS HAVE A MUCH COOLER FORECAST ON MONDAY BEHIND THE STRONG COLD FRONT ON SUNDAY. HAVE TRENDED SLIGHTLY COOLER FOR MONDAY WITH HIGHS LIKELY IN THE MORNING WITH STEADY TEMPERATURES DURING THE AFTERNOON. THE LAKE OF THE OZARKS REGION MAY EVEN SEE A FEW SPRINKLES OR FLURRIES DEPENDING UPON THE STRENGTH OF THE COLD AIR MASS. NO CHANGES FOR THE LONG RANGE OUTLOOK WHICH CONTINUES TO INDICATE A MORE ZONAL FLOW...HOWEVER THE LATEST GFS DOES SHOW A STORM SYSTEM JUST NORTH OF OUR REGION ON THURSDAY. JLT && .AVIATION... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR THUNDERSTORMS AT BOTH THE SPRINGFIELD AND JOPLIN TERMINALS. DESPITE A CONSIDERABLE COVERAGE OF CUMULUS AND STRATO-CUMULUS AROUND 4 KFT...VFR CONDITIONS WILL PREVAIL THIS AFTERNOON. HOWEVER MVFR CEILINGS AND VISIBILITIES WILL OCCUR IN ANY STORMS. THE CHANCE OF STORMS WILL DECREASE FROM WEST TO EAST THIS EVENING WITH AREAS OF MVFR CEILINGS LIKELY TONIGHT. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1145 AM CST SAT MAR 11 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121145- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1145 AM CST SAT MAR 11 2006 ...A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY A TORNADO. AREAS AFFECTED AND TIMING: SEVERE STORMS WILL BE AFFECT AREAS MAINLY EAST OF AN OSCEOLA TO JOPLIN LINE AFTER 3 PM. DISCUSSION: THE POTENTIAL OF SEVERE WEATHER IS INCREASING ACROSS MUCH OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. THE AIRMASS WILL BECOME INCREASINGLY MOIST AND UNSTABLE THIS AFTERNOON WHILE AN UPPER LEVEL DISTURBANCE TRACKS NORTHEAST OUT OF TEXAS. THIS DISTURBANCE WILL INTERACT WITH A DRY LINE THAT WILL SET UP ACROSS EASTERN KANSAS AND OKLAHOMA. MODERATE INSTABILITY AND FAVORABLE WIND SHEAR WILL SET THE STAGE FOR SCATTERED SEVERE THUNDERSTORM DEVELOPMENT FROM MID AFTERNOON INTO THIS EVENING. ATMOSPHERIC CONDITIONS WILL SUPPORT SUPERCELL THUNDERSTORMS WHICH MAY PRODUCE VERY LARGE HAIL AND THE POSSIBILITY OF A TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE POTENTIAL OF A SEVERE WEATHER OUTBREAK IS UNFOLDING ACROSS THE OUTLOOK SUNDAY AFTERNOON AND EVENING. A MOIST AND UNSTABLE AIRMASS ALONG WITH A DRY LINE NEAR THE KANSAS MISSOURI BORDER WILL SET THE STAGE FOR RAPID THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON. A HIGHLY SHEARED ENVIRONMENT...AND MODERATE INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORM DEVELOPMENT. SOME OF THESE SUPERCELLS MAY PRODUCE TORNADOES. THE PLACEMENT OF THE DRY LINE WILL BE CRUCIAL ON WHERE THIS SEVERE EVENT WILL INITIATE. THEREFORE...SPOTTERS AND EMERGENCY MANAGERS WILL NEED TO CLOSELY MONITOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF THE OUTLOOK AREA LATER THIS AFTERNOON AND EVENING. THE NEED FOR ACTIVATION WILL INCREASE AFTER 4 PM WEST OF A BRANSON TO ELDON LINE...THEN SPREAD EAST INTO EARLY THIS EVENING. SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE ACTIVATED SUNDAY AFTERNOON DUE TO THE POTENTIAL OF A SEVERE WEATHER OUTBREAK THE NATIONAL WEATHER SERVICE IN SPRINGFIELD WILL CONDUCT A LIVE BRIEF SEVERE WEATHER DISCUSSION ON ALL NOAA WEATHER RADIO STATIONS AT 130 PM CST THIS AFTERNOON. SEVERE WEATHER POTENTIAL FOR THIS AFTERNOON AND EVENING AND FOR SUNDAY AFTERNOON AND EVENING WILL BE DISCUSSED. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) JLT/FOSTER
The Springfield radar (KSGF), 149 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493816.